Hail, Jackson
- When
- May 17, 2:35 PM MST
- Where
- Jackson County, 8 mi S of Kadoka
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.717, -101.517
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 12:00 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 100 PM MDT TUE MAY 17 2005 .DISCUSSION...AT 20Z UPPER LOW IN CENT WY WITH STG S/W ROTATING ARD BASE INTO SE WY. THIS STRONG UPPER SYS WILL PRODUCE WIDESPREAD SHWRS AND TSTMS ACRS REGION LATE THIS AFT AND EVENING...WITH PCPN ENDING FM WEST TO EAST TONIGHT. EARLIER PCPN HAS SLOWED INSULATION ...BUT 850-500 LAPSE RATES INC TO ARD 8C/KM AND MUCAPES INC TO 1500-2000 J/KG THIS AFT. THIS WILL COMBINE WITH STRG UPPER LEVEL DYNAMICS/STG DIVERGENCE AT 500MB AND GOOD SHEAR TO PRODUCE GOOD CHC OF SOME SVR TSTMS ACRS WRN SD... MAINLY EAST OF THE BLACK HILLS. MAIN SVR THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SHWS/TSTMS SHLD BEGIN TO RAPIDLY TAPER OFF AND MV EAST AFTER MIDNIGHT. NE WY/BLK HLS AND NWRN SD SHLD BE DRY AFT MIDNIGHT. ON WED...UPPER TROF WL MV RAPIDLY EAST OF REGION. PCPN SHLD BE EAST OF FA BY 12Z WITH CLEARING SKIES FROM WEST TO EAST. CAA NOT THAT STRONG WITH THIS SYS AND WOULD EXPECT TEMPS TO STILL BE NE NORMAL ARD 70F ON PLAINS AND IN 60S IN HILLS. CAN ALSO EXPECT SOME BRISK NW WINDS...THO SHLD REMAIN IN THE 15-30 MPH MAINLY ON THE PLAINS. FOR THURS AND FRI A STRONG UPPER LEVEL RIDGE WL PUSH INTO THE NRN PLAINS. THIS WILL BE ACCOMPANIED BY A STRONG THERMAL RIDGE. THUS EXPECT PLENTY OF SUNSHINE BOTH DAYS WITH TEMPS PUSHING WELL INTO THE 80S. EXTENDED....AN UPPER LEVEL SYSTEM WILL MOVE INTO THE AREA BY SATURDAY MORNING...WITH A COLD FRONT PUSHING THROUGH THE NORTHERN PLAINS BY SATURDAY AFTERNOON...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. SOME REMAINING ENERGY PASSING THROUGH THE AREA SUNDAY MAY RESULT IN SOME LINGERING SHOWERS. AFTER SUNDAY...LARGE UPPER RIDGE BEGINS TO MOVE IN FROM THE WEST KEEPING THE AREA DRY WITH SEASONAL TEMPERATURES. && .AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS CENTRAL SOUTH DAKOTA...WITH THUNDERSTORMS REDEVELOPING ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO PERSIST THROUGH 06Z ACROSS THE SOUTH DAKOTA PLAINS. TO THE WEST OF THE THUNDERSTORM ACTIVITY...THE CENTER OF AN UPPER LOW WILL MOVE ACROSS NORTHEASTERN WYOMING...CREATING MVFR TO IFR CEILINGS AT KGCC AND TWEB ROUTES 259 AND 285 FROM 23Z THROUGH 08Z WEDNESDAY. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 600 AM MDT TUE MAY 17 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 600 AM MDT (700 AM CDT) TUE MAY 17 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA TODAY... CREATING A GOOD CHANCE FOR WIDESPREAD THUNDERSTORMS. SOME OF THESE THUNDERSTORMS WILL BECOME SEVERE ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. SOME OF THESE THUNDERSTORMS MAY ALSO PRODUCE HEAVY RAINFALL. THIS COULD AGGRAVATE SOME STREAMS AND RIVERS IN THE AREA WHERE THE GROUND REMAINS SATURATED FROM RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH FRIDAY...WITH THE NEXT CHANCE OF THUNDERSTORMS ARRIVING SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
301 PM MDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM HAIL 6 S LONG VALLEY 43.38N 101.49W
05/17/2005 1.00 INCH BENNETT SD PUBLIC
&&
ACALDEROPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NWS RAPID CITY SD
311 PM MDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 5 S LONG VALLEY 43.39N 101.49W
05/17/2005 0.75 INCH BENNETT SD PUBLIC
&&
ACALDEROThe Rapid City radar (KUDX), 115 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449732.